South Dakota, 2010

Tornadoes and Flash Flood in South Dakota, September 1 to 2, 2010

September 1 to 2, 2010 · NWS ABR · 13 events in 5 counties and zones

Multiple severe thunderstorms moving across northeast South Dakota produced large hail up to golfball size, damaging winds, some flash flooding, along with a few brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Multiple severe thunderstorms moving across northeast South Dakota produced large hail up to golfball size, damaging winds, some flash flooding, along with a few brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 1, 2:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 2:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
312 PM CDT WED SEP 1 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES WILL BE PRECIPITATION CHANCES TONIGHT THROUGH
THURSDAY...AND TEMPERATURES THROUGHOUT THE SHORT TERM.

AS OF 19Z AN AREA OF LOW PRESSURE IS SLOWLY MOVING ENE ACROSS
WESTERN SOUTH DAKOTA. SOUTHERLY WINDS AHEAD OF THE LOW IS BRINGING
MOISTURE BACK INTO THE REGION WITH DEW POINTS IN THE MID 50S. IT
APPEARS AS THROUGH THE HIGHER DEW POINTS WILL REMAIN JUST SOUTH OF
THIS CWA. THE NAM12 IS HANDLING THE MOISTURE RETURN THE BEST SO
WILL USE THIS MODEL FOR THE TRACK AND PLACEMENT FOR PRECIPITATION
CHANCES. AS THE LOW MOVES ENE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE MISSOURI RIVER BETWEEN 22-01Z THIS
EVENING. THERE IS MORE THEN ENOUGH SHEAR...WEAK INSTABILITY THAT
STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP. NOT FULLY
CONVINCED WITH THE OVERALL SEVERE THREAT SO WILL LEAVE SEVERE OUT
OF THE FORECAST.

THE NORTHERN PLAINS WILL BE ON THE BACK SIDE OF THE SURFACE
LOW/UPPER LEVEL TROF ON THURSDAY. STRONG NORTHWEST WINDS WILL
DEVELOP ACROSS THE WESTERN DAKOTAS...WITH NAM BUFKIT SOUNDING
SUGGESTING NEAR WIND ADV. CRITERIA ALONG AND WEST OF THE MISSOURI
RIVER. WILL LET THE EVENING SHIFT DECIDE IF A WIND ADV IS NEEDED.
ALSO ON THURSDAY...THE COMBINATION OF COLD AIR ALOFT AND STEEP LOW
LEVEL LAPSE RATES SHOULD RESULT IN INSTABILITY SHOWERS...ESPECIALLY
ALONG AND EAST OF THE JAMES RIVER. BEYOND THURSDAY...THE REGION
WILL BE DOMINATED BY A COOL CANADIAN HIGH PRESSURE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

MODERATE FORECASTER CONFIDENCE FOUND WITH THE 00Z AND 12Z SET OF
MEDIUM RANGE MODEL SOLUTIONS. OVER THE WEEKEND...TEMPERATURES WILL
TREND WARMER WITH A LONGWAVE RIDGE OF HIGH PRESSURE BUILDING UP
OVER THE NORTHERN PLAINS STATES. THAT IS A SHORT-LIVED PERIOD OF
WARM AND DRY WEATHER...THOUGH...AS ENERGY LIFTS OUT OF A WESTERN
CONUS LONGWAVE TROF AND ONTO THE NORTHERN PLAINS LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT. PRECIPITATION CHANCES LOOK PRETTY GOOD
HEADING INTO MONDAY OF NEXT WEEK...SO THIS IS THE FORECAST PERIOD
WITH THE HIGHEST POPS AT THIS TIME.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT FOR ALL TAF LOCATIONS.
INCREASING LIFT AND MID LEVEL CLOUDS WILL LEAD TO THE DEVELOPMENT
OF SCATTERED SHRAS/TSRAS ACROSS THE REGION BY 00Z...PERSISTING
THROUGH THE OVERNIGHT HOURS AS PRECIPITATION SHIFTS NORTH AND
EAST. IFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORMS. THERE
WILL ALSO BE A WIND SHIFT OVERNIGHT...WITH SOUTH WINDS CHANGING TO
NORTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 1, 3:08 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED SEP 1 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
408 AM CDT WED SEP 1 2010 /308 AM MDT WED SEP 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RANGELAND FIRE INDEX WILL REACH THE HIGH TO VERY HIGH CATEGORY FOR
WEST RIVER COUNTIES IN THE FORECAST AREA.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY AND OVERNIGHT. THE
RISK FOR SEVERE WEATHER WILL STRETCH FROM THE MISSOURI VALLEY THIS
AFTERNOON...INTO THE JAMES VALLEY THIS EVENING...AND FURTHER EAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Aberdeen radar (KABR), 102 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Faulk

When
September 1, 5:30 PM CST
Where
Faulk County, 7.62 mi S of Seneca
Measured
0.88 in hail
Reported by
Public
Coordinates
44.960, -99.510

Hail, Faulk

When
September 1, 6:15 PM CST
Where
Faulk County, 3.01 mi WSW of Miranda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.960, -99.030

Hail, Faulk

When
September 1, 6:20 PM CST
Where
Faulk County, 3.91 mi W of Miranda
Measured
1 in hail
Reported by
Public
Coordinates
44.970, -99.050

Hail, Spink

When
September 1, 7:40 PM CST
Where
Spink County, 5.56 mi WSW of Redfield Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.830, -98.640

Tornado, Spink

When
September 1, 7:40 PM CST to 7:42 PM CST
Where
Spink County, 6.42 mi W of Tulare to 6.05 mi W of Tulare
Rating
EF0
Path length
0.37 mi
Path width
20 yd
Reported by
Public
Coordinates
44.740, -98.630

A tornado touched down briefly west of Tulare with no damage reported.

Hail, Spink

When
September 1, 7:48 PM CST
Where
Spink County, 6.42 mi W of Tulare
Measured
1.75 in hail
Reported by
Public
Coordinates
44.740, -98.630

Hail, Spink

When
September 1, 7:48 PM CST
Where
Spink County, 4.87 mi SW of Redfield Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.800, -98.600

Thunderstorm Wind, Spink

When
September 1, 7:53 PM CST
Where
Spink County, 2.81 mi N of Tulare
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.770, -98.510

Eighty mph winds downed several telephone poles north of Tulare.

Tornado, Spink

When
September 1, 7:59 PM CST to 8:01 PM CST
Where
Spink County, 4.47 mi W of Tulare to 4.16 mi W of Tulare
Rating
EF0
Path length
0.32 mi
Path width
20 yd
Reported by
Public
Coordinates
44.740, -98.590

A second brief tornado touchdown occurred west of Tulare with no damage reported.

Hail, Clark

When
September 1, 8:55 PM CST
Where
Clark County, 0.85 mi NW of Garden City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.960, -97.580

Hail, Codington

When
September 1, 9:35 PM CST
Where
Codington County, Watertown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.900, -97.100

Hail, Hamlin

When
September 1, 10:07 PM CST
Where
Hamlin County, 0.69 mi N of Hayti
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.660, -97.200

Flash Flood, Hamlin

When
September 1, 11:13 PM CST to September 2, 2:30 AM CST
Where
Hamlin County, 0.69 mi S of Hayti to 1.19 mi SW of Hayti
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.640, -97.200

Very heavy rains flooded parts of Highway 20 south of Hayti.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for South Dakota, 2010Warnings in South Dakota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261028, 261029, 261030, 261031, 261050, 261032, 261033, 261079, 261057, 261035, 261037, 261039, 261090.